» I have been on propcia for about 70 days and have had some major sheds. As
» I can understand it can be pretty common. However, I saw where (Dave -
» hairsite) stopped DUT due to the shedding.
Any hair that sheds within 2-4 months of starting a treatment was already in the loss-phase when treatment started and scheduled to fall out anyway. Medical treatment may accelerate this process a few weeks because new hair starting to grow may serve as a stimulous for loss-phase hair to shed a little early.
Generally, this presents as a wave of shedding starting 3-6 weeks after starting treatment. The minoxidil package insert says as early as two weeks, but this is unusual. Typically, it lasts a month or so. Every treatment that brings follicles out of dormancy (which means every treatment that works) may do this in some persons. The faster the follicles get brought out of dormancy, the more likely you are to see it.
Possibly, you had excess loss-phase hair when you started treatment. The most common cause of this is stopping treatment with (say) minoxidil a few months before. Other causes include illness with a high fever, surgery, etc. — again several months before starting medical treatment.
Also, fine “vellous” hair spends the majority of its life-span in the 2-4 month loss phase. So half or more of this is generally in the loss phase and thus sheds disproportionately. “Indeterminate” hair ( a little thincker that vellous, but still not “termainal” hair) also spends a disproportionate part of its lifespan in the loss-phase and is thus more likely to shed this way than terminal hair. The hair that replaces these tends to be progressively coarser, darker and spends longer in the growth phase
In any case, the hair was about to fall out anyway. If the shed is due to treatment, it is a good sign, since it means treatment is working. Thus, as distressing as it can be, an early shed tends to be associated with a good eventual result.
BTW, medical treatment mostly works by making hair grow, not by stopping it from falling out. If you ask that a treatment significantly slow loss (at least in the short term), you are almost bound to be disappointed.
Peter H. Proctor, PhD,MD